Indiana, 2003

Hail in Indiana, August 4, 2003

August 4, 2003 · NWS IND · 2 events in 2 counties and zones

Separate dime size hail reports from spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Separate dime size hail reports from spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 4, 3:24 AM EST, 9 hours 41 minutes earlier.

Area forecast discussion, Aug 4, 3:24 AM EST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 AM EST MON AUG 3 2003

MAIN FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES TODAY AND
WHETHER TO MAKE ANY CHANGES TO RAIN CHANCES TUESDAY OR WEDNESDAY.

SFC ANALYSIS SHOWS A WEAK SFC LOW NEAR KCHI AT 06Z. CONVECTION HAS
CONTINUED OVERNIGHT ACROSS CENTRAL INDIANA AND EAST CENTRAL ILLINOIS
AS THE UPR LOW AND SHORTWAVE TROUGH SHARPENS UP ACROSS WESTERN
INDIANA AND EASTERN ILLINOIS. ALL MODELS ROTATE THIS SHARPENING UPR
TROUGH SLOWLY EAST ACROSS OUR FORECAST AREA TODAY AND WITH SOMEWHAT
DRIER AIR MOVING IN FROM THE WEST LATER TODAY AND TONIGHT. WITH THE
SLOW MOVEMENT OF THIS SYSTEM I HAVE DECIDED TO RAISE POPS TO LIKELY
CATEGORY IN EAST.  ELSEWHERE WILL GO WITH SCATTERED THUNDERSTORMS.

UPPER TROUGH SHIFTS SLOWLY EAST OF OUR FORECAST AREA TONIGHT AND
WITH DRIER AIR GRADUALLY MOVING IN. WILL CONTINUE WITH A CHANCE OF
THUNDERSTORMS THIS EVENING ESPECIALLY EAST.  MODELS HAS US BETWEEN
S/W ON TUESDAY AND ALSO HAS US UNDER A RELATIVE RH MINIMUM...THUS
WILL CONTINUE WITH DRY FORECAST TUESDAY. THE NEXT WEAK S/W MOVES IN
LATE WEDNESDAY.  MOISTURE IS LACKING...BUT SINCE POPS ALREADY IN THE
FORECAST WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS GOING WEDNESDAY
AND WEDNESDAY NIGHT. REST OF EXTENDED LOOKS OK.

MAV MAX TEMPS HAVE BEEN A TAD WARM LAST FEW DAYS. WILL GO CLOSER TO
MET AND FWC TEMPS. I HAVE ALSO SHAVED A COUPLE OF DEGREES OFF MIN
TEMPS NEXT FEW NIGHTS BASED ON TEMPERATURES UPSTREAM.

.IND...NONE.

JEH
Hazardous weather outlook, Aug 4, 6:00 AM EST, 7 hours 5 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND EARLY TONIGHT.  WHILE A
FEW STRONG STORMS ARE POSSIBLE...WE ARE NOT EXPECTING ANY OUTBREAK
OF SEVERE WEATHER TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THORUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY. OTHERWISE DRY
AND QUIET WEATHER WILL BE THE RULE THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Indianapolis radar (KIND), 78 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Decatur

When
August 4, 1:05 PM EST to 1:07 PM EST
Where
Decatur County, 4 mi SW of Greensburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -85.533

Hail, Delaware

When
August 4, 1:47 PM EST to 1:49 PM EST
Where
Delaware County, Muncie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -85.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378314, 5378313.